Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 28, NWS Buffalo, NY

March 9, 2020

NWS Buffalo, NY issued this small craft advisory at Mar 9, 2020, 10:57 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2020, 10:57 AM EDT (14:57 UTC)
Expired
Mar 9, 2020, 7:34 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

528 
WHUS71 KBUF 091457
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1057 AM EDT Mon Mar 9 2020

LEZ040-041-092300-
/O.NEW.KBUF.SC.Y.0028.200309T1457Z-200310T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1057 AM EDT Mon Mar 9 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
2 follow-up statements
727 
WHUS71 KBUF 091840
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
240 PM EDT Mon Mar 9 2020

LEZ040-041-100000-
/O.CON.KBUF.SC.Y.0028.000000T0000Z-200310T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
240 PM EDT Mon Mar 9 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
950 
WHUS71 KBUF 092334
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
734 PM EDT Mon Mar 9 2020

LEZ040-041-100045-
/O.CAN.KBUF.SC.Y.0028.000000T0000Z-200310T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
734 PM EDT Mon Mar 9 2020

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 9:56 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 9, 9:56 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
956 AM EDT Mon Mar 9 2020

.SYNOPSIS...
Surface high pressure will promote another dry, warm day to our
region today with many areas 15 to 25 degrees above normal. This
mild airmass will linger through tonight, with increasing clouds
eventually produce a few rain showers late tonight. A cold front
will cross the region Tuesday with a period of rain showers.

&&

.NEAR TERM /THROUGH TUESDAY/...
This period a broad surface high pressure will drift off the
Southeast coastline...though its magnitude and wealth of dry air
over our region will promote another dry...and warm day.

We are starting today off a solid 10 degrees milder than yesterday
and this, combined with 925 hPa temperatures again averaging around
10C will produce another warm afternoon. High temperatures will
range from around 70F in the Genesee Valley and Finger Lakes, to 60F
closer to the Lakes and east of Lake Ontario. The coolest spot will
likely be downtown Buffalo...where southwest winds over the cold
Lake Erie waters will hold temperatures to the lower 50s.

A low pressure system to our west will maintain a tight pressure
gradient over our region through midday. This combined with winds 30
to 40 knots at the top of the mixed layer will aid in winds gusting
to 40 mph northeast of Lake Erie, and 25 to 40 mph across the
remainder of WNY, and the north country.

Mild temperatures will linger into the evening hours, with many
areas remaining in the 50s deep into the evening hours. It will also
largely remain dry through the evening, and not until later tonight
will showers cross into our region from the west.

While record high temperatures will likely be out of reach, it may
remain mild enough early this morning and again tonight (through 1
AM EDT/midnight LST) to challenge record warm minimum
temperatures. These values are: Buffalo 47F/2016...Rochester
45F/2016...Watertown 42F/1998.

Presently, a southerly stream shortwave and surface low pressure are
crossing the central Plains this morning. The low will skirt by our
northern areas late tonight and Tuesday, while dragging a cold front
across the CWA Tuesday afternoon. A period of rain showers will be
upon this front...with forecasted precipitation across the region in
the neighborhood of a quarter to a half an inch. It will remain mild
ahead of the cold front with temperatures Tuesday in the 50s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
By the time we open this period Tuesday evening...a fast low
amplitude flow will have already shoved a cold frontal boundary out
of our region. Any lingering rain showers east of Rochester and
Dansville will quickly come to an end...while clearing will
gradually work its way over the region. It will be a notably
chillier night...as modest cold advection in the wake of the front
will allow the mercury to drop into the upper 20s to low 30s.

High pressure crossing from Ontario into Quebec will extend
southward across our forecast area on Wednesday. While this will
favor fair dry weather...a very weak mid level trough will approach
the region late in the day. This will result in an increase in clouds
during the afternoon with slight chc to low chc pops for some brief
showers into Wednesday evening. Any light showers over the western
counties will be in liquid form...while some wet flakes will be
possible east of Lake Ontario. Otherwise...Wednesday will be much
cooler than recent days with max temps ranging from the upper 30s
across the North Country to the low to mid 40s elsewhere.

A robust shortwave digging across the northern Rockies Thursday
morning will amplify a progressive downstream ridge that will make
its way across the our forecast area during the midday and
afternoon. This should guarantee fair dry weather for us while also
encouraging temperatures across the western counties to return to
near 50. The downside to this whole scenario is the stage will be
set for decidedly more unsettled weather Thursday night.

There is very strong agreement between the ensemble packages and
various operational models that a deepening sfc low tracking from
the Upper Great Lakes to the Ontario-Quebec provincial border
Thursday night will drag a rather strong cold front across the Lower
Great Lakes. Have significantly raised pops to reflect the high
confidence...with cat pops now in place regionwide for widespread
rain showers (mainly after midnight). To give you an idea of how
dynamic this system is forecast to be...the well trusted ECMWF is
suggesting an accompanying trop fold to nearly 500mb by daybreak
Friday over sites north of Lake Ontario.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
This period will begin with a vigorous shortwave plowing through the
base of an increasingly negatively tilted trough over Quebec. The
corresponding surface low will deepen to a consensus 985mb east of
James Bay...while its associated cold front will race from our
forecast area across New England. The very dynamic system will
include strong low level forcing in the vcnty of the front...so
moderately heavy showers will still be likely in the morning for
sites east of Rochester. Strong subsidence and pronounced mid level
drying will then bring an end to the showers from west to east
during the midday and afternoon. The ensuing partial clearing
and aforementioned subsidence will promote relatively deep
mixing...and with winds just off the deck averaging 35-40 kts...
we can anticipate a rather windy afternoon. Gusty sfc winds will
also be supported by 10mb/6 hr isallobaric pressure rises. These
winds will gradually taper off during the course of Friday night.

As we progress through the weekend...another very strong shortwave
will dive south across the Pacific Northwest...carving out a deep
closed off low in the process. This will favor the amplification and
broadening of a downstream ridge that will initially be in place
over the northern plains and Canadian prairies. There is strong
agreement with the bulk of the ensemble members of the GEFS...and
operational ECMWF and Hemispheric GEM guidance packages that an
impressive sfc high will form as a result and gradually drift from
central Canada to the St Lawrence Valley. This will place our
forecast area on the southern periphery of the anomalously strong
area of high pressure...nearly assuring us of fair dry weather. The
one feature to watch though will be a southern stream system that is
currently forecast to track across the Tennessee Valley and Middle
Atlantic region. While current forecasts keep the associated pcpn
out of our forecast area...it is not out of the question that this
could move far enough north to dampen our spirits for the second
half of the weekend. Stay tuned.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
For the 12Z TAFS VFR flight conditions are found, and these
conditions will persist through the 12Z TAF cycle. The main
concern the next 3 hours will be LLWS, as a 45 to 50 knot LLJ
at 2K will be over the region. As the mixing heights increase
during the day, the LLWS will fade and surface gusts will
increase, up to around 35 knots across KBUF/KIAG...and slightly
less elsewhere. These gusts will diminish some this
evening...at which point a LLJ aloft may bring occasional LLWS
to the TAF region tonight. A frontal boundary will usher in a
lower deck of clouds/MVFR and rain showers late tonight across
the TAF region.

Outlook...

Tuesday...IFR/MVFR with rain showers.

Wednesday and Thursday...Mainly VFR.

Friday...VFR/MVFR with chance of rain showers.

&&

.MARINE...
Daily southwest winds (backing some to southerly at night) will
remain 10 to 15 knots through midday Tuesday. There may occasionally
be winds above 15-18 knots at times, especially just past sunrise,
and again just before sunset, but cooler waters will keep the bulk
of the daylight hour winds sub small craft advisory range. A cold
front will pass across the region Tuesday...and this feature may
bring small craft worthy winds to the lakes.

&&

.FIRE WEATHER...
A southwest wind into this afternoon of 15 to 25 mph will gust over
35 mph, with strongest winds across the Niagara Frontier. There have
been several days without appreciable precipitation, and recent dry
weather, including yesterday, has allowed for some drying of low
lying brush and fine fuels such as grasses. Humidity values will
lower to below 35 percent through this afternoon and could bottom
out as low as 20 percent, especially across the inland Southern Tier
and Genesee Valley. Have issued a Special Weather Statement for the
elevated wildfire potential for much of western NY toward the Finger
Lakes focused on areas that are free of snow cover and have been
most dry recently. Any outside burning today across Western New York
is strongly discouraged.

A cold front will bring in rain showers region-wide late tonight and
Tuesday, easing this dry stretch and the elevated wildfire potential.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Thomas
MARINE...Thomas
FIRE WEATHER...JLA/Thomas
Hazardous weather outlook, Mar 9, 9:27 AM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
927 AM EDT Mon Mar 9 2020

NYZ006>008-010-019>021-085-101330-
Oswego-Jefferson-Lewis-Northern Erie-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
927 AM EDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-101330-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
927 AM EDT Mon Mar 9 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-011>014-101330-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-
Livingston-Ontario-
927 AM EDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is an elevated wildfire risk through this afternoon in areas
that are free of snow. See the latest Special Weather Statement for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Mar 9, 9:13 AM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
913 AM EDT Mon Mar 9 2020

NYZ001>005-011>014-092200-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-
Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Batavia, Warsaw, Geneseo, and Canandaigua
913 AM EDT Mon Mar 9 2020

...ELEVATED WILDFIRE POTENTIAL TODAY...

Breezy, mild and very dry conditions, especially in areas that
have lost the snowpack, will result in an elevated wildfire
potential across portions of western New York toward the Finger
Lakes region. The risk will be greatest in open and sufficiently
dried out locations such as fields and less wooded areas. Any
outside burning is strongly discouraged.

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:27 PM EDTWind AdvisoryBUFErie, Genesee, Monroe, Niagara, Orleans3 hr

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.